South Carolina, 2008Hail and Damaging Winds in South Carolina, August 2, 2008
August 2, 2008 · NWS ILM · 25 events in 3 counties and zones
A cluster of thunderstorms intensified where the cold pool intersected the piedmont trough late in the afternoon and during the evening. Area of severe thunderstorms expanded south and southeast into a very unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $510,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms intensified where the cold pool intersected the piedmont trough late in the afternoon and during the evening. Area of severe thunderstorms expanded south and southeast into a very unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 2, 4:45 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 2, 4:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SAT AUG 2 2008
.SYNOPSIS...
THE AREA WILL BE UNDER A LONGWAVE UPPER TROF THROUGHOUT THE FORECAST
PERIOD. SHORTWAVE TROUGHS AND RIDGES ALOFT WILL MOVE ACROSS THE AREA
FROM TIME TO TIME DURING THE UPCOMING WEEK...EACH AFFECTING THE
FORECAST AREA DIFFERENTLY. THE SHORTWAVE TROUGHS WILL ENHANCE THE
CONVECTION WHEREAS THE RIDGES WILL PUT A LID ON CONVECTION...
RESULTING IN HIGHER MAXIMUM TEMPERATURES. THE DIFFICULTY WILL LIE IN
THE TIMING OF THESE UPPER FEATURES. IN ADDITION...A COLD FRONT WILL
DROP SOUTHEAST AND STALL NORTH AND WEST OF THE AREA ON SUNDAY...THEN
SLOWLY DISSIPATE MONDAY WHICH WILL ALLOW THE REFORMATION OF THE
PIEDMONT TROF WHICH WILL LIKELY LAST THROUGH THE UPCOMING WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...HEAT ADVISORY HAS BEEN CANCELLED.
FOCUS WILL BE ON THE EVOLUTION OF UPSTREAM CONVECTION. SURFACE
ANALYSIS SHOWS CAPES ON THE ORDER OF 3-4K J/KG AND WITH OUTFLOW
BOUNDARIES DEVELOPING AS WELL AS THE 500MB TROUGH SWINGING
THROUGH...TRIGGERS ARE AVAILABLE. AT THIS POINT...LOOKS LIKE THE
NAM/WRF IS THE WINNER IN HANDLING THE CONVECTION. FOR THE OVERNIGHT
HOURS...WILL FOLLOW ITS PROGRESSION. THIS MEANS SOUTHERN AREAS COULD
STILL BE UNDER THE GUN FROM 0600 UTC THROUGH ABOUT 0900 UTC. FOG
COULD BE AN ISSUE EARLY SUNDAY DEPENDING ON THE COVERAGE OF
RAINFALL...HOWEVER WILL HAVE TO MONITOR DEBRIS CLOUDS. WINDS SHOULD
REMAIN UP JUST ENOUGH TO PRECLUDE A SERIOUS FOG EVENT. OVERNIGHT LOW
TEMPERATURES WILL ONCE AGAIN RANGE FROM THE LOWER TO MIDDLE 70S.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM...LONGWAVE UPPER TROF TO PERSIST THROUGH THE SHORT TERM.
LEFTOVER CONVECTION EARLY SUNDAY MORNING ALONG THE IMMEDIATE COAST
TO GIVE WAY TO A DECENT DAY. SUBSIDENCE ALOFT TO PREVAIL AND WILL
DOMINATE MUCH OF SUNDAY KEEPING MOST CONVECTION AT BAY. HAVE
INCLUDED A VERY LOW POP FOR AN ISOLATED AFTN SEA BREEZE TSTM.
VARIOUS MODEL MOS GUIDANCE CONTINUE THE TREND WITH 90-95 FOR
SUNDAY MAXES...AND SEE NO REASON TO GO AGAINST. SUNDAY NIGHT WILL
BE A QUIET ONE WITH SKIES QUICKLY CLEARING AFTER SUNSET. SFC BASED
INVERSION TO DEVELOP 1-2 HRS AFTER SUNSET AND ITS LOOKING LIKE A
DECENT RAD COOLING NITE SHAPING UP. WILL AIM FOR THE LOWER END OF
MIN TEMP GUIDANCE...POSSIBLY A DEGREE OR 3 EVEN LOWER. MONDAY INTO
MONDAY NIGHT...SEA BREEZE CONVECTION WILL BE MORE PREVALENT THAN
SUNDAY DUE TO SUBSIDENCE ALOFT NOT AS PROMINENT AS 24 HRS PRIOR. FOR
MONDAY NIGHT...AN UPPER S/W TROF TO APPROACH FROM THE NW AND LIKELY
ENHANCE CONVECTION OVERNIGHT. FOR NOW HAVE INDICATED 30 POPS
TRAVERSING THE ILM CWA FROM NW TO SE FROM MIDNIGHT TUE THROUGH
SUNRISE TUE. WITH DEBRIS CLOUDINESS BLANKETING A GOOD PORTION OF THE
AREA...MIN TEMPS SHOULD BE ON THE HIER SIDE OF GUIDANCE.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM...RIDGE OF HIGH PRESSURE CONTINUES OVER THE AREA WITH
WELL DEVELOPED PIEDMONT TROUGH. TUESDAY AND WEDNESDAY STILL CONTINUE
TO LOOK LIKE THE WARMEST DAYS WITH TEMPERATURES IN THE UPPER 90S
INLAND TO THE MID 90S AT THE COAST. PROBABILITY OF A HEAT ADVISORY
ARE INCREASING FOR TUESDAY AND THE BEST CHANCE FOR A HEAT ADVISORY
APPEARS TO BE FOR WEDNESDAY.
RIDGE WEAKENS A BIT BY THURSDAY WITH SLOW MOVING FRONT MOVING INTO
NORTH CAROLINA BY THURSDAY AND THIS BOUNDARY IS EXPECTED TO STALL IN
THE REGION AND AND THIS INCREASE THE CHANCES FOR CONVECTION TO 30 OR
40 PERCENT WITH CLIMATIC FAVORED TIMES OF AFTERNOON AND EVENING.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WILL BE BRIEF...CONVECTION MOVING FROM THE NORTHWEST SHOULD GIVE FLO
AND LBT AN HOUR OR TWO OF THUNDERSTORMS THE FIRST PORTION OF THE TAF
ISSUANCE. CONVECTION WILL WEAKEN AS IT NEARS THE COAST...WITH ONLY
SHOWERS IN STORE FOR COASTAL TERMINALS. WINDS WILL BE VARIABLE AND
GUSTY IN THE CONVECTION. BEHIND THE STORMS...ISOLATED LIGHT SHOWERS
WITH MAINLY VFR CONDITIONS. COULD SEE SOME LIGHT FOG TOWARDS MORNING
WITH THE LOW LEVEL MOISTURE.
OUTLOOK THROUGH THURSDAY...EXPECT ISOLATED TO SCATTERED
THUNDERSTORM ACTIVITY...MAINLY IN THE AFTERNOON AND
EVENING...THROUGH THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...TIGHTENING PRESSURE GRADIENT AHEAD OF PIEDMONT
TROUGH AND APPROACHING SHORTWAVE WILL PRODUCE WINDS IN 15-20 KNOT
RANGE ACROSS ALL WATERS. WINDS ARE EXPECTED TO PEAK JUST BELOW SMALL
CRAFT SHOULD EXERCISE CAUTION CRITERIA. TEMPTED TO INCREASE SEAS
WITH THE INCREASE IN WINDS BUT THE LONGEVITY SHOULD NOT BE THERE.
WILL STICK WITH THE 2-4 FEET RANGES....WITH SOME 5 FOOTERS OUT NEAR
FRYING PAN SHOALS. MARINERS SHOULD NOTE WITH THE EXPECTED
THUNDERSTORM ACTIVITY...A NUMBER OF MARINE WEATHER STATEMENTS OR
EVEN SPECIAL MARINE WARNINGS COULD BE ISSUED OVERNIGHT.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM...SW FLOW TO RULE THE SHORT TERM. STALLED SFC FRONTAL
BOUNDARY ACROSS THE INLAND CAROLINAS ON SUNDAY TO DISSIPATE BY
MONDAY...ALLOWING FOR THE REDEVELOPMENT OF THE PIEDMONT TROF. THIS
WILL COMBINE WITH THE FLOW AROUND THE WESTERN ATLANTIC
HIGH...RESULTING IN THE CONTINUED SW FLOW 10-15 KT. MODELS INDICATE
A LOW LEVEL JET TO DEVELOP AND AFFECT THE WATERS BOTH SUNDAY NIGHT
AND MONDAY NIGHT...AND IS BEST SEEN AT THE 975MB LEVEL. SPEEDS COULD
REACH 15 TO POSSIBLY 20 KT...ESPECIALLY AT THE 20 NM MARK AND
BEYOND. SEAS WILL PRIMARILY BE A FUNCTION OF WIND DRIVEN
SOUTHWESTERLY WAVES WITH PERIODS 5 TO 7 SECONDS. CONVECTION ALONG
THE SEA BREEZE AND LATE MONDAY NIGHT COULD AFFECT THE AREA WATERS.
LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...SOUTHWEST WINDS ARE EXPECTED TO CONTINUE OVER
THE WATERS THROUGH THE EXTENDED PERIOD. AN INCREASE IN WINDS SPEEDS
IS PROGGED WITH THE APPROACHING FRONTAL BOUNDARY AND SEAS ARE
EXPECTED TO INCREASE FROM 2 TO 3 FEET TO 4 FEET ON THURSDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...STEPHEN/RJD
SHORT TERM...DUG
LONG TERM...REID
AVIATION...43
Hazardous weather outlook, Aug 2, 4:40 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT SAT AUG 2 2008
NCZ097-099>101-SCZ032>034-039-046-032145-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-FLORENCE-MARION-HORRY-
WILLIAMSBURG-GEORGETOWN-
540 PM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO REACH THE AREA
LATE TONIGHT. THUNDERSTORMS WILL CONTAIN HEAVY RAIN AND DEADLY
LIGHTNING. SOME THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS AND
HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-032145-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
540 PM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS MAY REACH THE AREA AFTER MIDNIGHT.
THESE THUNDERSTORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.
EXCESSIVE AMOUNTS OF LIGHTNING ARE POSSIBLE...AND VISIBILITIES
COULD BE RESTRICTED BELOW ONE MILE AT TIMES. MARINERS SHOULD
ENSURE A WEATHER RADIO IS ONBOARD AND IN GOOD WORKING ORDER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-SCZ017-023-024-032145-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-
540 PM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS
EVENING. THUNDERSTORMS WILL CONTAIN STRONG TO POSSIBLY DAMAGING
WINDS. HAIL WILL ALSO ACCOMPANY THE STRONGEST THUNDERSTORMS. HEAVY
RAINFALL AND FREQUENT LIGHTNING IS EXPECTED WITH THE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR TONIGHT.
RJD
In the hours before
Special weather statement, Aug 2, 1:32 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EDT SAT AUG 2 2008
NCZ087-021930-
ROBESON-
232 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS MOVING INTO NORTHERN ROBESON COUNTY...
AT 230 PM...A BROKEN LINE OF STRONG THUNDERSTORMS WAS DEVELOPING
ACROSS CUMBERLAND AND HOKE COUNTIES. THE THUNDERSTORMS IN HOKE
COUNTY WILL BEGIN MOVING INTO NORTHERN ROBESON COUNTY BY 245 PM
AND MAY IMPACT AREAS MAINLY NORTH OF LUMBERTON.
THESE DEVELOPING THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING VERY
STRONG WINDS...HEAVY RAIN AND FREQUENT DEADLY LIGHTNING. KEEP AN EYE
TO THE SKY AND MONITOR NOAA WEATHER RADIO FOR THE LATEST WEATHER
UPDATES.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
HAWKINS
Special weather statement, Aug 2, 5:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT SAT AUG 2 2008
NCZ087-SCZ017-024-022330-
ROBESON-MARLBORO-DILLON-
632 PM EDT SAT AUG 2 2008
AT 632 PM EDT...STRONG THUNDERSTORMS WERE...ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF HAMLET TO 11 MILES NORTH OF DOVESVILLE...OR
ALONG A LINE EXTENDING FROM 10 MILES WEST OF LAURINBURG TO 10 MILES
SOUTH OF CHERAW...MOVING EAST SOUTHEAST AT 15 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...RED
SPRINGS...ALMA...BUIE...CHAVISTOWN...CLIO...DUNBAR...MAXTON...
MCCOLL...MINTURN...RAEMON AND REX.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
43
Special weather statement, Aug 2, 5:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
642 PM EDT SAT AUG 2 2008
SCZ023-022345-
DARLINGTON-
INCLUDING THE CITY OF...DARLINGTON
642 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS APPROACHING THE COUNTY...
AT 640 PM...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS MOVING
EAST SOUTHEAST AT 15 TO 20 MPH. THESE STORMS WILL BE NEAR SOCIETY
HILL BY 7 PM...AND WILL AFFECT HARTSVILLE BY 715 PM. THE STORMS
MAY MAKE IT TO THE CITY OF DARLINGTON BY 745 PM. HAIL...GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN WILL ACCOMPANY THE
STORMS. UP TO AN INCH OF RAINFALL IS POSSIBLE IN A SHORT PERIOD...WITH
PONDING ON THE ROADWAYS LIKELY.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.
43
Thunderstorm Wind, Marlboro
- When
- August 2, 6:10 PM EST to 6:12 PM EST
- Where
- Marlboro County, 0.71 mi SSW of Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.761, -79.787
A large tree was reported down on Ebenezer Church Road.
Thunderstorm Wind, Marlboro
- When
- August 2, 6:25 PM EST to 6:27 PM EST
- Where
- Marlboro County, 2.59 mi ENE of Wallace
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -79.811
Large trees were reported down around the intersection of Kollock Road and Grants Mill Road W.
Hail, Marlboro
- When
- August 2, 6:33 PM EST to 6:35 PM EST
- Where
- Marlboro County, 2.45 mi E of Everetts
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.672, -79.737
Nickel size hail was reported on Highway 9W.
Thunderstorm Wind, Marlboro
- When
- August 2, 6:40 PM EST to 6:42 PM EST
- Where
- Marlboro County, 1.77 mi NNE of Everetts
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.694, -79.770
Winds destroyed a storage building in Chavistown.
Thunderstorm Wind, Marlboro
- When
- August 2, 6:55 PM EST to 6:57 PM EST
- Where
- Marlboro County, 0.92 mi W of Clio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.580, -79.546
A large tree was down at the intersection of Highway 381 and Highway 83.
Thunderstorm Wind, Marlboro
- When
- August 2, 7:00 PM EST to 7:02 PM EST
- Where
- Marlboro County, 1.14 mi W of Clio
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.580, -79.550
Trees were reported down.
Thunderstorm Wind, Dillon
- When
- August 2, 7:05 PM EST to 7:07 PM EST
- Where
- Dillon County, 0.13 mi WSW of Minturn
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.519, -79.472
Trees were reported down.
Thunderstorm Wind, Dillon
- When
- August 2, 7:10 PM EST to 7:12 PM EST
- Where
- Dillon County, 0.49 mi NNW of Little Rock
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.476, -79.403
Trees were reported down.
Thunderstorm Wind, Dillon
- When
- August 2, 7:10 PM EST to 7:20 PM EST
- Where
- Dillon County, 1.52 mi NNE of Hamer to 1.29 mi SW of Dillon Co Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.500, -79.308
Trees were observed down along Interstate 95 Southbound.
Hail, Darlington
- When
- August 2, 7:13 PM EST to 7:20 PM EST
- Where
- Darlington County, 0.9 mi NW of North Hartsville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -80.080
Hail lasted for more than five minutes and reached the size of quarters.
Thunderstorm Wind, Darlington
- When
- August 2, 7:15 PM EST to 7:17 PM EST
- Where
- Darlington County, 0.53 mi ENE of Segars
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.403, -80.092
A tree was reported blown down on Oakbend Drive.
Thunderstorm Wind, Dillon
- When
- August 2, 7:15 PM EST to 7:17 PM EST
- Where
- Dillon County, 0.41 mi NE of Dillon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.424, -79.365
Trees were reported down.
Hail, Darlington
- When
- August 2, 7:15 PM EST to 7:17 PM EST
- Where
- Darlington County, 0.53 mi ENE of Segars
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.403, -80.092
Hail estimated up to penny size was reported on Oakbend Drive.
Hail, Darlington
- When
- August 2, 7:20 PM EST to 7:23 PM EST
- Where
- Darlington County, 0.83 mi W of Hartsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.370, -80.085
Penny size hail was reported.
Thunderstorm Wind, Darlington
- When
- August 2, 7:50 PM EST to 7:55 PM EST
- Where
- Darlington County, 0.84 mi SSE of Doneraile to 1.02 mi SW of Doneraile
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.359, -79.895
Numerous large trees were down. Trees fell onto a house and a mobile home causing minor damage. Power lines were also down. The damage was located mainly between Leavensworth Road and Lazy Pines Road. A National Weather Service Storm Survey concluded that the damage was the result of straight-line winds. Winds were estimated at up to 65 mph.
Thunderstorm Wind, Darlington
- When
- August 2, 7:50 PM EST to 7:53 PM EST
- Where
- Darlington County, 0.2 mi NNW of Darlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.303, -79.871
Numerous trees were reported down. A trained spotter estimated the winds at up to 60 mph.
Thunderstorm Wind, Darlington
- When
- August 2, 7:50 PM EST to 7:55 PM EST
- Where
- Darlington County, 1.06 mi NNE of Darlington Moores Ar to 1.02 mi NE of Darlington Moores Ar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.293, -79.890
Numerous trees were reported down around the intersection of U.S. 401 and Highway 52.
Hail, Darlington
- When
- August 2, 7:52 PM EST to 7:54 PM EST
- Where
- Darlington County, 0.2 mi NNW of Darlington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.303, -79.871
Nickel size hail was reported.
Thunderstorm Wind, Darlington
- When
- August 2, 7:53 PM EST to 7:56 PM EST
- Where
- Darlington County, 2.33 mi SE of Auburn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.351, -79.936
A crop duster was blown off of a field and into a ditch along a private road east of the Rhodes Community. A National Weather Service Storm Survey concluded that the damage was the result of straight-line winds. Winds were estimated at up to 65 mph.
Thunderstorm Wind, Darlington
- When
- August 2, 7:55 PM EST to 8:00 PM EST
- Where
- Darlington County, 1.13 mi SSW of Doneraile
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $510,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.354, -79.904
The roof of a 7000 square foot Sunbeam Bread warehouse was torn off. Trees were uprooted. A National Weather Service Storm Survey concluded that the damage was the result of a microburst. Winds were estimated at up to 80 mph. Darlington County Emergency Services estimated $510,000 in damage.
Thunderstorm Wind, Darlington
- When
- August 2, 7:55 PM EST to 7:57 PM EST
- Where
- Darlington County, 0.04 mi NNW of West Hartsville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.381, -80.070
A large pine tree was reported down on Cherokee Street.
Thunderstorm Wind, Darlington
- When
- August 2, 7:57 PM EST to 7:58 PM EST
- Where
- Darlington County, Darlington
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.300, -79.870
A trained spotter measured a wind gust to 72 mph.
Hail, Darlington
- When
- August 2, 7:58 PM EST to 8:00 PM EST
- Where
- Darlington County, 2.23 mi NNW of Darlington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.331, -79.879
Penny size hail was reported along Mineral Springs Road.
Thunderstorm Wind, Darlington
- When
- August 2, 8:00 PM EST to 8:05 PM EST
- Where
- Darlington County, 2.17 mi SSW of Doneraile to 2.41 mi S of Doneraile
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.341, -79.914
Numerous large trees were down. A tree fell onto the garage of a house causing minor damage. The damage was located mainly between Law Plantation Road and the intersection of Highway 52 and North Main Street. A National Weather Service Storm Survey concluded that the damage was the result of straight-line winds. Winds were estimated at up to 65 mph.
Thunderstorm Wind, Darlington
- When
- August 2, 8:15 PM EST to 8:18 PM EST
- Where
- Darlington County, 2.89 mi WNW of Darlington Brnhms Ar
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.300, -79.974
Large Trees were reported down on North Center Road. The trees had a diameter of around three feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$49,000 · 1.75 in hail · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131809, 131626, 131627, 131628, 131629, 131630, 131632, 131633, 131638, 131661, 131631, 131634, 131641, 131663, 131670, 131800, 131804, 131801, 131673, 131664, 131807, 131803, 131806, 131671, 131808.